Synthetic opioids, such as fentanyl, can provide essential pain relief for veterans struggling with chronic or severe pain. However, the common use of highly-addictive opioids for pain management has contributed to the continual increase of overdose deaths among veterans. With that said, it’s vital to understand how this contributes to the risk of overdose for veterans and to recognize fentanyl overdose symptoms. Below are some of the reasons why veterans are vulnerable to the risk of overdose and how those at risk can get help managing their addiction in a supportive environment.

What to Know About Fentanyl

What to Know About Fentanyl

In order to understand why veterans are at a high risk of an overdose, it’s necessary to know how fentanyl works. To start, the National Institute on Drug Abuse reports that fentanyl is a powerful and synthetic opioid, 50 to 100 times more potent than morphine. This level of potency is what increases the potential for experiencing fentanyl overdose symptoms even with small amounts of the substance.

Opioids function by binding to pain receptors in the body. And as a synthetic opioid, fentanyl was designed to be even more potent than more natural opioids like morphine. So while the pain-blocking opioid response is what makes fentanyl a great treatment for pain management, its fast-acting properties and propensity for abuse also make fentanyl overdose symptoms a real concern for veterans.

In the United States, there is a popular misconception that opioids like fentanyl are only abused by people without prescriptions. But in many cases, fentanyl and other habit-forming opioids are prescribed by doctors. And while there are safe ways to take fentanyl and other opioids, veterans who receive valid prescriptions are still at risk to develop fentanyl overdose symptoms.


for Veterans by Veterans
Are you or a loved one in need of help?

Fentanyl Overdose Symptoms

Fentanyl overdose symptoms can be characterized by a combination of mental and physical symptoms. These symptoms include:

  • Constricted pupils
  • Drowsiness
  • Dizziness
  • Nausea and vomiting
  • Low blood pressure
  • Decreased heart rate
  • Trouble breathing
  • Limp body
  • Cold and clammy skin
  • Blue-colored lips or fingernails
  • Reduced or loss of consciousness
  • Coma

If you or a loved one experience any of these fentanyl overdose symptoms, seek medical attention immediately. Every minute matters for a chance to “reverse” an overdose. Unfortunately, receiving medical attention on time does not guarantee that you will be safe. The best way to prevent yourself from the risk of developing fentanyl overdose symptoms is to seek professional addiction help.

Why Veterans Are at Higher Risk of Experiencing Fentanyl Overdose Symptoms

Abusing prescriptions or using illicit fentanyl increases the chances of experiencing fentanyl overdose symptoms. And veterans face an increased risk of developing opioid use disorders due to a variety of service-related factors. Keep reading to see why veterans should be especially concerned about developing fentanyl overdose symptoms.

Medication Dependence and Tolerance

Veterans prescribed medication with fentanyl in any form can become dependent or develop a tolerance for the substance after regular usage. Keep in mind that this is possible for illicit use of the drug as well. Veterans who are unable to get the relief they need may seek out ways to obtain more opioids, which is how many veterans transition from prescribed opioids to illicit heroin and fentanyl. And over time, tolerance and dependence can lead to addiction.

Tolerance develops when your body no longer responds to a drug. This occurs if a substance is used repeatedly, causing the body to adapt to the presence of the drug in your body’s system. When this happens, a new type of medicine or stronger doses are required to generate the desired effect. Tolerance can lead to physical dependence and unintentional risk of experiencing fentanyl overdose symptoms.

Dependence refers to the body or the mind’s need for a substance to function. Physical dependence is dangerous because it leads to withdrawal symptoms when use is discontinued. When people experience opioid overdose symptoms, they’re often physically dependent on the drug and need it to function, which drives them to keep using. The only evidence-based way to break this cycle is through professional medical detoxification.

Mental Illness

Not only do some veterans use fentanyl to alleviate chronic pain and other physical symptoms, but they also use it to deal with a variety of mental health issues from PTSD to depression. Mental illness and substance use disorders often go hand in hand, leading to the term co-occurring disorders. Together, these disorders worsen one another and lower an individual’s ability to function.

Additionally, veterans with worsening mental health symptoms are more likely to experience fentanyl overdose symptoms. When considering the link between mental disorders and substance use disorders, it’s important to note that they are typically the result of a combination of genetic factors and life experiences.

This can include service-related experiences such as moral injury. This commonly affects veterans’ mental wellness, particularly because civilians often struggle to understand these experiences. Additional invisible wounds of war that can negatively impact veteran mental wellness are combat exposure and military sexual trauma. In these cases, substance abuse can develop from attempting to cope with the symptoms of these types of trauma. With a lack of access to support or the stigma surrounding seeking mental health services, self-medication can become deadly when it causes fentanyl overdose symptoms.

How Veterans Can Recover from Fentanyl Overdose Symptoms

How Veterans Can Recover from Fentanyl Overdose Symptoms

How long it takes you to recover from fentanyl overdose symptoms depends on a variety of factors, including your health and mental well-being following the overdose. But rather than recovering from an overdose, the best move you can make is to avoid them altogether.

At Heroes’ Mile, you can receive trauma-informed care that gets to the root of your addiction before you overdose. Our residential addiction center is equipped to help veterans take preventative steps in their recovery. Some of the evidence-based addiction treatment modalities that aid in fentanyl overdose prevention or recovery include:

At all steps of fentanyl addiction treatment, we believe in veterans supporting veterans. And with former military personnel on staff, our veteran-exclusive rehab is the perfect place to find recovery through common ground.

Fentanyl Addiction Treatment at Heroes’ Mile

Veterans who are at risk of experiencing fentanyl overdose symptoms, whether they have overdosed in the past or not, can benefit from receiving veteran-focused care. If you want to learn more about getting help for your opioid addiction, don’t hesitate to call Heroes’ Mile at 888-838-6692 or submit a confidential contact form online. You don’t have to battle addiction alone because we’ve got your back.


for Veterans by Veterans
Are you or a loved one in need of help?

for Veterans by VeteransVeteran Only Staff Treating Only Veteran Patients

Want to gain your independence from drugs and alcohol with support from veterans just like you? Click the button below to learn how Heroes' Mile can help you with your recovery.

Call Now
Directions